| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Irritable Bowel Syndrome
May 2000

Q. For years, I have been suffering from bowel problems. I use enemas daily. After I eat, I get a lower abdomen pain. It feels like diarrhea, constipation as well as a block, in which I cannot pass anything without use of an enema. My stool is loose and dark. The pain feels like labor contractions and my legs ache. I find myself tiptoeing and breathing deeply. I eat carefully with plenty of fiber and water. Four years ago, a doctor performed a test and found I have a large bowel. I am active and would appreciate any information you could give me.

A. Your symptoms are, most likely, due to irritable bowel syndrome It is believed this syndrome (without a known cause) is related to an abnormality in motility of the intestine. Stress can exacerbate the symptoms, which include alternating diarrhea, constipation and abdominal cramps. Though it is a nuisance, the syndrome is not serious. The treatment is a high fiber diet, lots of fluids (Metamucil), once or twice per day, and possibly antispasmodic drugs, such as Bentyl or Levbid. I do not advise enemas since they can cause abdominal discomfort. Since it has been four years of your last gastrointestinal evaluation, I cannot be certain you have irritable bowel syndrome. I think it would be prudent to see a gastroenterologist for a consultation. He/she may or may not recommend repeat testing such as blood work and colonoscopy. Stress relaxation and exercise also can be helpful. Good luck.

DisclaimerBack to Ask the Medical Experts